Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 12, 2017, 3:50 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2017, 3:50 PM HST (01:50 UTC)
- Expired
- Oct 12, 2017, 6:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 73 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197
WGHW50 PHFO 130150
FFWHFO
HIC009-130445-
/O.NEW.PHFO.FF.W.0016.171013T0150Z-171013T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
350 PM HST THU OCT 12 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 645 PM HST
* At 343 PM HST, a gage on Kahakuloa Stream reported a rapid rise in
water levels which may result in an overflow onto Kahekili Highway
at Kahakuloa. Heavy rainfall has been persistent over the West
Maui Mountains and has also recently developed over the Haleakala
Highway which will produce hazardous driving conditions.
* Locations in the warning include but are not limited to...
Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
Olowalu, Waihee, Kaanapali, Pukalani and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 645 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2102 15656 2090 15648 2095 15632 2094 15630
2082 15630 2078 15646 2080 15648 2078 15654
2081 15663 2086 15667 2093 15670 2101 15667
2104 15660
$$
Kodama1 follow-up statement
634
WGHW70 PHFO 130329
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
529 PM HST THU OCT 12 2017
HIC009-130338-
/O.CAN.PHFO.FF.W.0016.000000T0000Z-171013T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
529 PM HST THU OCT 12 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended. Therefore the Flash
Flood Warning has been cancelled.
LAT...LON 2102 15656 2090 15648 2095 15632 2094 15630
2082 15630 2078 15646 2080 15648 2078 15654
2081 15663 2086 15667 2093 15670 2101 15667
2104 15660
$$
JelsemaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 3:50 PM HST, 0 minutes earlier.
Area forecast discussion, Oct 12, 3:50 PM HST, 0 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 PM HST Thu Oct 12 2017 .SYNOPSIS... The trade winds will slowly strengthen through Friday night, as a trough of low pressure shifts westward across the island chain. The trades will then become breezy on Saturday and locally windy Sunday through much of next week as a strong area of high pressure remains to the north of the State. An unstable airmass will remain over the island chain through Friday night and possibly into the first half of the weekend, with some locally heavy rainfall and thunderstorms possible across portions of the island chain. More typical trade wind weather will return Sunday through much of next week, with showers favoring windward and mauka areas, and occasionally reaching leeward areas due to the strength of the trades. && .DISCUSSION... Currently at the surface, a weak and difficult to discern surface trough is in the vicinity of the central and eastern islands, with the trough extending northwestward to the north of Oahu and Kauai. Meanwhile, a strong 1041 mb high is centered around 1700 miles to the north-northeast of Honolulu. Despite the strong high to the north-northeast of the State, the trade winds remain in the light to moderate range this afternoon due to the surface trough in place. Visible satellite imagery shows partly to mostly cloudy skies across the State. Meanwhile, radar imagery shows scattered to numerous showers affecting windward and mauka areas of Maui County and the Big Island, with not much shower activity over Oahu and Kauai at the moment. Additionally, a few thunderstorms have developed over Maui County and the Big Island this afternoon, as well as the adjacent coastal waters to the northeast of these islands. Main short term concern over the next couple of days revolves around the potential for thunderstorms and heavy rainfall. Tonight through Friday night, The weak surface trough will slowly shift westward across the island chain, as the strong high to the north-northeast settles southward and closer to the State. As a result, we should see a slow and steady strengthening of the trade winds through the period. Aloft, an upper level trough will linger over the island chain, keeping conditions unstable. The unstable conditions in combination with the surface trough in the vicinity of the islands, along with plenty of deep layer moisture with precipitable water (PW) values in the 1.5 to 2.0 inch range, will result in conditions that are favorable for some locally heavy rainfall and even a slight chance of thunderstorms. The airmass will be most unstable over Maui County and the Big Island early this evening, with the unstable conditions then shifting over the entire island chain later tonight through Friday night. The unstable airmass will then exit off to the west and southwest of the islands by Saturday morning. As a result, a slight chance of thunder remains in the forecast across the entire island chain tonight through Friday night. Next concern revolves around the potential for flash flooding. We certainly can't rule out flash flooding given the deep moisture and instability in place, but given the background trade wind flow over the islands, the probability of flash flooding is not high enough to warrant a flash flood watch at this time. Saturday through Wednesday, The surface trough is expected to shift southwestward away from the islands, while a strong surface high remains in place to the north and northeast of the State. This will bring a return of breezy trade winds on Saturday, with locally windy and quite gusty conditions expected Sunday through the middle of next week. In fact, some areas may reach wind advisory thresholds Sunday through the middle of next week with the GFS and ECMWF both indicating that the trades will really get cranking. As for sensible weather details, the most unstable weather will shift southwestward with the surface trough by Saturday morning. Upper level troughing and deep layer moisture will remain over the state through Sunday however, so fairly wet trade wind weather is expected through the weekend. Although an upper level weakness will remain in place across the State through the middle of next week, PW values drop considerably Sunday night through Wednesday, so we should see a more typical trade wind shower regime return to the island chain. Showers will continue to favor windward and mauka areas through the period, with showers occasionally reaching leeward areas due to the strength of the trades. && .AVIATION... Unsettled weather will continue tonight and tomorrow. An upper level trough and a swath of moist air with precipitable water values nearing 2.0" and above will aid in locally heavy showers and a slight chance of thunderstorms across the island chain. So far today, thunderstorm activity has taken off along a weak surface trough through the central islands and north of Oahu. Average CB tops are between FL400-450 with isolated tops to FL500. The surface trough will continue to weaken and move west over the western islands tomorrow. The slight chance for thunderstorms will remain in the forecast area wide. Moderate to locally strong trade winds will begin to build back in tonight, strengthening into this weekend. Windward areas, especially Maui County and the Big Island will see widespread MVFR conditions to isol IFR conditions. Most terminals in these area could have prolonged MVFR CIGS/VIS. AIRMET SIERRA for mountain obscuration is posted over the Big Island, Maui, and Molokai. Convective SIGMET NOVEMBER series is posted over the northeast adjacent waters from Oahu to the Big Island. A convective SIGMET covers all threats associated with thunderstorm activity from turbulence to icing. && .MARINE... Strengthening high pressure north of the area will build trade winds across the region tomorrow. An ASCAT pass earlier today showed some areas of 25 knots northeast of the islands. Some of the windier areas may reach Small Craft Advisory (SCA) levels tomorrow, but will hold off on issuing the SCA at this time. Thunderstorms developed over the windward coastal waters this morning and continue this afternoon, in response to an upper level trough moving closer to the islands. Winds are expected to increase over the weekend and into early next week, so expect SCA conditions to expand to all waters. In addition to the increase in winds, rough seas are expected, along with some heavy showers and some thunderstorms as the above mentioned upper level trough moves over the islands from the northeast. Surf along north facing shores will remain small into Saturday before a new northwest swell begins to arrive. It is expected to fill in Sunday, and then decline through early next week. Expect surf to remain below advisory levels, but reach their peak along north and west facing shores on Sunday. Small, long-period, south and south-southwest swells will keep surf from going flat through Friday. A new southerly swell arriving this weekend will peak late Sunday and into Monday near advisory levels. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jelsema AVIATION...Eaton MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 3:08 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 12, 3:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 12, 7:34 PM HST | Special Weather Statement | HFO | Hawaii | 116 min |
| Oct 12, 7:40 PM HST | Special Weather Statement | HFO | Hawaii | 110 min |
| Oct 12, 8:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 12, 9:37 PM HST | Special Weather Statement | HFO | Hawaii | 83 min |
| Oct 13, 2:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 13, 3:36 AM HST | Small Craft Advisory | HFO | 9 days | |
| Oct 13, 6:44 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.